Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Death of a dog due to infection - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Infections
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   I would like some information on aspirin as a cause of gi necrosis and ultimately peritonitis.
Doctor :   Hi
Doctor :   Dr here
Doctor :   proceed
User :   I better explain something to begin with. My questions concern the death of a dog. I have consulted with many vets and pathologists , but even they have conflicting information. Is it ok to ask you questions about a dog. If not that is ok.
Doctor :   yes proceed will try to help from my expertise
User :   I doubt I will ever have any definite answers. 7 year old female dog was prescribed low dose aspirin for four days. We missed signs of bleeding and gave hre two more aspirin after she was bleeding. She died from horrendous hemorraghic plaque of gi tract and ultimately died from a liver bleed. She showed signs of sickness such as lethargy and chills and shaking a few weeks before she died. Vet thought it was arthritis. Anyway, specific question: If as one vet said, she died from necrosis of gi tract which led to peritonitis, would they account for the spleen being 2-3 X larger upon necropsy. The necropsy was done within 24 hours.
Doctor :   ok
Doctor :   Peritonitis is inflamation in the intestines and spleen shows inflamtion follwing severe infection
User :   So that means it woudl be larger?
Doctor :   Yes
Doctor :   And i guess aspirin is not hte cause
Doctor :   Might be the pet of your had a long standing infection
User :   Why do you say that? Although many vets have also said that.
Doctor :   Yes it more common
Doctor :   The reason is we will alwasy miss an infection in the pets as they dont show any signs in the intial stages
Doctor :   and they can also not tell us their complaints
User :   The other distressing thing about her blood work that her vet could never explain to me satisfactorily was her platelet count. Her blood work was done four hours before she died. Her platelet count was 9 (170-400 range) The resultwas rechecked. I guess there was no clumping because it didn't say so on the results. Why on earth would her platelet count have been so low. Some vets have suspected thrombocytopenia or itp.
Doctor :   It could be follwing bone tumours tooo
Doctor :   ITP is minimal chances
User :   So when my vet just said that it was from profound bleeding and the other vet says it was from necrosis and infection caused by aspirin---well, does either explain the really low platelet count?
Doctor :   Uncontrolled bleeding is caused due to lack of platelets
Doctor :   Platelets are the basic cells which support clotting in the abscence ther is profuse bleeding
Doctor :   the reason for platelet count reduction should be thoroughly analysed
User :   Ok so even with either of those scenarios, something was up with the platelet production. Is that correct?
Doctor :   Yes platelet production was very less
Doctor :   The causes can be Cancer/ radiation/ drugs/ unknown etiology
User :   I guess what is really distressing is that I contacted the leading expert on imha for dogs and she said the aspirin did it. She commented on the low platelets but said that was from bleeding. Then my vet tells me that it was from bleeding. And the guy that said the aspirin caused necrosis-he didn't even mention the platelets. He said the aspirin caused the bleeding and gangrene of gi tract. But I still think something was wrong with the platelet mechanism
Doctor :   Aspirin was given only for four days right?
User :   I should also mention that her liver had a friable area and minor adhesions it was light colored and spots of mottling. Yes, aspirin was given one half buffered am and pm for four days. We suspect the bleeding started after second day.
Doctor :   ok
Doctor :   Such short term use of asprin rarely produce such drastic events
Doctor :   LOngterm usage are prone to such reactions
User :   That is what a pathologist told me. However, she had been on it two weeks before, but then for only two days.
Doctor :   Thats a small dose
Doctor :   That could most probably not cause such effects as in our case
User :   Thanks for being patient. My vet said that she had an autoimmune crisis. HOWEVER, he said not imha or itp. He said no cancer. But he did not take tissues--I didn't even know to ask. When I look up autoimmune crisis on internet, I never hear of anyone bleeding to death except for imha.
Doctor :   The other cause common in vetenary animals are by Feline Leukemia Virus and Feline immunodeficiency virus retroviral infections is treated with Lymphocyte T-Cell Immune Modulator.
User :   I have always resented my vet because when he prescribed the aspirin, I asked him twice if it was safe. I should have asked for side effects, but he assured me it was safe. I am still on good terms with him because I made a ton of mistakes too. It just haunts me about those platelets.
Doctor :   Feline Leukemia Virus causes more than 40% of thrombocytopenia
Doctor :   It was not you fault
User :   Yeah, but this is a dog, I am not sure if they can get that.
Doctor :   There are always some medical conditions which we are still not equipped to handle
Doctor :   It missed from the doctors side and also by the care taker too
User :   But you seem to believe there had to be something wrong with the platelet mechanism? I know aspirin messes then up, but it doesn't destroy them, does it?
Doctor :   Yes it just reduces the activity of coagulation but will not cause destruction untill and unless longterm and very high doses given
User :   How much time do I have? I have kind of a couple of seemingly silly things to ask about?
Doctor :   The last three minutes you will have a timer in the chat window
Doctor :   You can proceed now'
User :   Ok. When you said infection, I look back on a couple of things that were out of the ordinary. My dog started limping in December (she died in March). We finally took xrays in January. (I learned too late that you have to tell the vets where I go what you think needs to be done). The vet diagnosed mild to moderate arthritis in one hip. But she said that it was odd the dog was limping on the other side. No one but me seems to think that was important, but I do. Anyway, the other thing that happened was twice in the weeks before she died, she could not control her defacation. Once was returning from the vets in the car and another time in the house. It distressed her horribly. She would have as many as four stools a day, but they were not diahrea just soft. Now I am wondering if that wasn't a sign of some kind of inflammation or infection.
Doctor :   Yes probably those were signs of infection
User :   The two times we used aspirin was when she had two episodes of chilss and shaking. He thougth it was from pain, but could very well have been from fever, I suppose.
Doctor :   Yes you are right
User :   The first time she took aspirin, she was like a pup. She stayed well for about a week. I guess the aspirin probably brought her fever down for a while maybe?
Doctor :   Yes aspirin helps reducing fever
User :   Why do you think it might have been infection rather than a autoimmune problem?
Doctor :   Viral infection left undiagnosed for long term probably
Doctor :   Feline Leukemia Virus
User :   But can a dog get this virus?
Doctor :   Yes all mammals can be infected by virus
User :   Do you think i addition to some kind of infection, she also had a platelet problem? Or would the infection have caused that problem?
Doctor :   The infection would have led to destruction of the platelets
User :   I did not know that could happen. But I suppose it is possible that she could have gotten gangrene of the intestines with the four aspirin. The one vet said that one aspirin could do that.
Doctor :   It very rare unless there is some preexisting pathology
Doctor :   Already existing gangrene then aspirin would aggrevate it
Doctor :   Thanks for consultimg me
Doctor :   Bye for now
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor